A symptom that is listed for both hypothyroid and hyperthyroid conditions is “hair loss”. Some patients, especially those with hyperthyroidism, may see rapid hair loss with their thyroid disorder. Other patients only see mild to moderate hair loss, such as finding more hair in the sink after washing it. Hypothyroid patients will find that their hair becomes dry and brittle and will also break off rather than just falling out.
Some thyroid patients being treated for hypothyroidism will report that they experience hair loss, more so with a particular type of thyroid hormone replacement medication. The hair loss they experienced prior to starting hormone therapy was mild to moderate or in some cases almost unnoticeable but once starting thyroid medication, they see a rapid increase in hair loss. I have seen this attested to, more often in patients taking synthetic forms of thyroid hormone medications, while other patients are not affected in regard to hair loss by synthetic or the natural types (animal derived) of thyroid hormone medications.
In my case, as a hypothyroid patient, I experienced mild hair loss when I began to experience symptoms of hypothyroidism from Hashimoto’s thyroiditis (autoimmune disease, the most common cause). I would find a half dozen or so hairs in my sink after hair washing and possibly a few hairs on my pillow upon waking but I did not see moderate or severe hair loss. At one point during my thyroid hormone therapy, I was switched from Armour brand, natural thyroid medication to Thyrolar, a synthetic combination T-4/T-3 medication. After about two weeks on Thyrolar, my hair began to fall out in moderate amounts. I actually was only switched from Armour, to see if mild intermittent hives I was experiencing were due to it but after over a month on Thyrolar, the mild hives continued and so the hives were attributed to my thyroid autoimmunity and not caused by the type thyroid medication I was taking. With this being the case I asked to be switched back to Armour and the hair loss stopped.
Patients are individuals and none of the scenarios I described are true of everyone. It is also true that most patients taking a type of thyroid medication that does cause them hair loss will see this side effect resolve given additional adjustment time on their thyroid hormone therapy. One importance in the hair loss symptom in people, who are not on thyroid hormone therapy, is recognizing the fact that it can be an indication of thyroid hormone imbalance, especially in people who are experiencing other symptoms that may indicate a change in their thyroid function.